Hail, Benson
- When
- August 2, 6:50 PM CST to 6:55 PM CST
- Where
- Benson County, 6 mi W of Knox
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 48.333, -99.817
7 thunderstorm wind, 4 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 2:05 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT TUE AUG 2 2005 FCST CONCERN IS SEVERE WEATHER TONIGHT. .SHORT TERM... LOOKING LIKE THUNDERSTORMS A GOOD BET TO DEVELOP THIS EVENING INTO THE OVERNIGHT HOURS. SFC LOW WEST OF MOBRIDGE WILL MOVE EAST TOWARD ABERDEEN BY NEAR MIDNIGHT. WHILE LOW LEVEL JET IS ONLY ABOUT 20 KTS...EXTREME INSTABILITY AND LOW LEVEL MOISTURE (DEW PTS POOLING NR 75 THIS EVENING) WILL INTERACT WITH APPROACHING 500 MB SHORT WAVE TO GENERATE TSTM CLUSTER TO OUR WEST THIS EVENING...SPREADING INTO PARTS OF THE FCST AREA AFTER 02Z WITH BEST PARAMETERS AROUND 06Z AS CAP WEAKENS AND MID LEVEL TEMPS COOL SOME OVER ERN ND. ISSUED UPDATED HWO FOR TONIGHT. PREV FCST GRIDDS HAD GOOD HANDLE ON THINGS AND WILL MAKE MINMAL CHANGES TO FCST. ALL SHORT RANGE MODELS SHOWING PCPN BEHIND THE FRONT ON WEDNESDAY ASSOC WITH 300 MB JET ON FRONT SIDE OF 500 MB TROUGH IN SOUTH CENTRAL CANADA. THREAT FOR PCPN TO END LATE WED AFTN IN ERN ND AND WED EVE IN NW MN. WILL USE SLIGHTLY SLOWER GFS SOLN FOR TIMING IN REGARDS TO WIND FIELDS IN GRIDDS. HIGH PRESSURE AND MUCH DRIER AIRMASS TO MOVE INTO THE AREA THURSDAY INTO FRIDAY WITH HIGH PRESSURE. .LONG TERM (SAT-TUE)...FLAT NORTHWEST FLOW TO BEGIN PERIOD TRANSITIONS TO MORE ZONAL FLOW DURING SUNDAY PERSISTING THROUGH TUESDAY. TWO CHANCES FOR PRECIPITATION EXIST FOR THIS PERIOD...THE FIRST ON SATURDAY...FOLLOWED BY ANOTHER ON MONDAY. NEITHER OF THESE SYSTEMS APPEAR TO OFFER MUCH OF ANY THREAT FOR PRECIPITATION. A TREND TOWARD LOWER TEMPERATURES THROUGH THE PERIOD...NEAR NORMAL TO START...SLIGHTLY BELOW AVERAGE BY TUESDAY. && .AVIATION...VFR CONDITIONS THROUGH OVERNIGHT...WITH EXCEPTION OF A REMOTE THUNDERSTORM WHICH WOULD OCCUR FROM LATE EVENING THROUGH MIDNIGHT. FRONTAL PASSAGE EARLY WEDNESDAY MORNING TO BE ACCOMPANIED BY A FEW SHOWERS AND WIND SHIFT TO THE NORTHWEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 230 PM CDT TUE AUG 2 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031127- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 230 PM CDT TUE AUG 2 2005 ...A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 9 PM TONIGHT OVER EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA WEST OF A BAUDETTE TO MAHNOMEN TO FERGUS FALLS LINE. A UPPER LEVEL DISTURBANCE OVER WYOMING WILL MOVE INTO SOUTHWEST NORTH DAKOTA THIS EVENING AND THEN ACROSS EASTERN NORTH DAKOTA AND INTO NORTHWEST MINNESOTA AFTER MIDNIGHT. THE ATMOSPHERE IS VERY MOIST AND UNSTABLE...BUT THERE EXISTS A WARM LAYER ALOFT. THIS WARM LAYER WILL PREVENT THUNDERSTORMS FROM DEVELOPING LATE THIS AFTERNOON OR EARLY EVENING. BUT AS THE UPPER WAVE MOVES TOWARD THE AREA LATER THIS EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN NORTH DAKOTA TOWARD MIDNIGHT...THEN MOVE INTO NORTHWEST MINNESOTA LATE TONIGHT. THE EXACT EVOLUTION AND COVERAGE OF THUNDERSTORMS IS NOT CERTAIN...BUT ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION WEDNESDAY ENDING FROM WEST TO EAST WEDNESDAY EVENING. AT THIS TIME NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. RIDDLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
230 PM CDT TUE AUG 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD STILES 46.08N 97.05W
07/25/2005 RICHLAND ND COUNTY OFFICIAL
EXCESSIVE RUNOFF BRIEFLY FLOODED SECTION ROAD AND LOCAL
ACCESS.
1215 PM FLASH FLOOD 3 NE HAVANA 45.98N 97.57W
07/25/2005 SARGENT ND CO-OP OBSERVER
AREA FIELDS FLOODED AND DITCHED RUNNING FULL. SEVERAL
SECTIONS OF COUNTY OR TOWNSHIP ROADS WITH WATER FLOWING
ACROSS BETWEEN HAVANA AND RUTLEDGE.
1235 PM FLASH FLOOD CAMPBELL 46.10N 96.41W
07/25/2005 WILKIN MN CO-OP OBSERVER
AREAS OF LOWLAND FLOODING DEVELOPED NEAR RABBIT RIVER
JUST EAST OF CAMPBELL SHORTLY AFTER NOON. A FEW SECTION
ROADS HAD WATER OVERTOPPING THEM THROUGH MID AFTERNOON.
1245 PM FLASH FLOOD 7 NW WENDELL 46.11N 96.20W
07/25/2005 GRANT MN PUBLIC
WATER OVERTOPPED A PORTION OF CNTY RD 40 NEAR RABBIT
CREEK IN EXTREME NORTHWEST GRANT COUNTY.
1245 PM FLASH FLOOD 2 S DALTON 46.14N 95.92W
07/25/2005 OTTER TAIL MN CO-OP OBSERVER
AREAS OF OVERLAND FLOODING DEVELOPED IN SOUTHWEST OTTER
TAIL COUNTY ACROSS PORTIONS OF WESTERN, AASTAD, AND
TUMULI TOWNSHIPS. SEVERAL SECTION ROADS WERE BLOCKED OFF
IN RESPONSE TO HIGH WATER AND DEGRADED ROAD CONDITIONS.
&&
GGUSTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 735 PM CDT TUE AUG 2 2005 NDZ006>008-014>016-024-026>030-054-030600- BENSON-CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY- STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 735 PM CDT TUE AUG 2 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 698 IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR THE FOLLOWING AREA... IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON... CAVALIER... EDDY GRAND FORKS... NELSON... PEMBINA RAMSEY... TOWNER... WALSH IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES GRIGGS... STEELE... TRAILL INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND LANGDON. JCA
The national radar mosaic for the moment the first event began.
7 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.
60 to 70 mph winds flattened area fields. One inch of rain also fell.
The strong winds occurred near the Benson/Towner county line. Area crops were flattened.
The strong winds occurred along the Towner/Benson county line. Crops were flattened in the area.
Many large branches were blown down in a shelterbelt. Hay and grain crops were flattened.
Area fields were flattened by the strong winds. Nearly 0.90 inches of rain was recorded.
Strong winds snapped trees and downed power lines.
Numerous large trees were snapped off about 15 feet off the ground.
Excessive rainfall of 3 to 5 inches caused many area ditches and creeks to overflow into fields and across farm access roads. High water flooded several sections of cropland and several farmyards in Brandenburg and Summit Townships. Grain harvest equipment was stranded by flood waters and many farm vehicles had to be moved from flooded areas during the late night and pre-dawn hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471993, 5471994, 5471995, 5471996, 5471997, 5471998, 5471999, 5472000, 5472001, 5472002, 5472003, 5472004.